Page contents

Lehne’s Pharmacology For Nursing Care 9th Edition by Jacqueline Burchum – Test Bank

Instant delivery only

  • ISBN-10 ‏ : ‎ 0323321909
  • ISBN-13 ‏ : ‎ 978-0323321907

In Stock

Original price was: $100.00.Current price is: $28.00.

Add to Wishlist
Add to Wishlist
Compare
SKU:tb1002252

Lehne’s Pharmacology For Nursing Care 9th Edition by Jacqueline Burchum – Test Bank

Chapter 11: Drug Therapy in Geriatric Patients
Test Bank

MULTIPLE CHOICE

1. A nurse is concerned about renal function in an 84-year-old patient who is taking several medications. What will the nurse assess?
a. Creatinine clearance
b. Sodium levels
c. Potassium levels
d. Serum creatinine

ANS: A
The proper index of renal function in older adults is creatinine clearance, which indicates renal function in older patients whose organs are undergoing age-related deterioration. Sodium and potassium levels are not indicative of renal function. Serum creatinine levels do not reflect kidney function in older adults because lean muscle mass, which is the source of creatinine in serum, declines and may be low even with reduced kidney function.

PTS: 1 DIF: Cognitive Level: Analysis REF: pp. 92-93
TOP: Nursing Process: Assessment
MSC: NCLEX Client Needs Category: Physiologic Integrity: Reduction of Risk Potential

2. A nurse is preparing to teach a forgetful older adult patient about a multiple drug regimen to follow after discharge from the hospital. To help promote adherence, what will the nurse do?
a. Ask the patient to share the teaching with a neighbor or friend soon after discharge.
b. Give the patient detailed written information about each drug.
c. Cluster medication administration times as much as possible.
d. Make sure the patient understands the actions and side effects of each drug.

ANS: C
Unintentional nonadherence often is the result of confusion and forgetfulness. Grouping medications to reduce the number of medication times per day can simplify the regimen and help the patient remember medication times. Enlisting a neighbor, relative, or friend is a good idea, but this person should be included in the teaching. Asking the patient to share what is learned may not be a reasonable expectation of a forgetful patient. Detailed written information may just be more confusing; verbal and written information should be clear and concise. Making sure the patient understands the actions and side effects of medications helps when intentional nonadherence is an issue, but in this case it may just add to the patient’s confusion.

PTS: 1 DIF: Cognitive Level: Application REF: pp. 93-95
TOP: Nursing Process: Implementation
MSC: NCLEX Client Needs Category: Physiologic Integrity: Reduction of Risk Potential

3. A nurse is reviewing an older adult patient’s chart before giving medications. Which patient information is of most concern?
a. Chronic constipation
b. Increased body fat
c. Low serum albumin
d. Low serum creatinine

ANS: C
Low serum albumin reduces protein binding of drugs and can cause levels of free drug to rise, increasing the risk of toxicity. Altered gastrointestinal (GI) absorption is not a major factor in drug sensitivity in the older adult, although delayed gastric emptying can delay drug responses. Increased body fat can alter drug distribution, causing reduced responses in lipid-soluble drugs. Low serum creatinine is a function of decreased lean muscle mass and does not reflect kidney function or drug excretion.

PTS: 1 DIF: Cognitive Level: Application REF: p. 92
TOP: Nursing Process: Diagnosis
MSC: NCLEX Client Needs Category: Physiologic Integrity: Physiologic Adaptation

4. Based on changes in hepatic function in older adult patients, which adjustment should the nurse expect for oral medications that undergo extensive first pass metabolism?
a. A higher dose should be used with the same time schedule.
b. The interval between doses should be increased.
c. No change is necessary; metabolism will not be affected.
d. The interval between doses should be reduced.

ANS: B
The interval between doses of the medication should be increased in older adult patients, because drugs that undergo the first pass effect may not be broken down as well as in an individual with full liver function. A higher dose of the medication is not indicated, because toxic effects could occur. A change in administration may be indicated in older adults, because their metabolism is affected. The interval between doses should not be reduced but increased.

PTS: 1 DIF: Cognitive Level: Application REF: pp. 92-93
TOP: Nursing Process: Planning
MSC: NCLEX Client Needs Category: Physiologic Integrity: Reduction of Risk Potential

5. A nurse is preparing to give medications to four older patients who are all taking multiple medications. Which patient is most likely to have an adverse drug reaction related to increased drug effects?
a. Obese patient
b. Patient with decreased serum creatinine
c. Patient with chronic diarrhea
d. Thin patient with a chronically low appetite

ANS: D
The patient who is thin and has a poor appetite has an increased risk of malnutrition, with significant lowering of serum albumin. This can result in increased free drug levels of protein-bound drugs and can lead to drug toxicity. Obesity, which involves increased adipose tissue, would cause lipid-soluble drugs to deposit in adipose tissue, with a resulting reduction of drug effects. Decreased serum creatinine in an older adult patient may just be a function of a decrease in lean body mass and not of renal function. Chronic diarrhea would accelerate the passage of medications through the GI tract and reduce absorption.

PTS: 1 DIF: Cognitive Level: Analysis REF: p. 92
TOP: Nursing Process: Diagnosis
MSC: NCLEX Client Needs Category: Physiologic Integrity: Physiologic Adaptation

6. A nurse is caring for an older adult patient during the immediate postoperative period after a total hip replacement. The surgeon has ordered meperidine [Demerol] for severe pain. What will the nurse do?
a. Administer the medication as prescribed and initiate a fall risk protocol.
b. Ask for a PRN order for diphenhydramine [Benadryl] for the expected side effect of itching.
c. Request an order for morphine instead of meperidine [Demerol].
d. Suggest to the surgeon that the patient receive diazepam [Valium] to reduce anxiety and the need for narcotics.

ANS: C
In older adults, meperidine is not effective at usual doses and causes more confusion than in younger patients. Morphine is recommended for severe pain. A fall risk protocol is appropriate, but the drug ordered is not. Diphenhydramine is not recommended for older adult patients, because it causes blurred vision. Both diphenhydramine and diazepam have central nervous system (CNS) sedative effects, which will compound the CNS effects of the narcotic. Diazepam also produces prolonged sedation in older adults.

PTS: 1 DIF: Cognitive Level: Application REF: p. 94
TOP: Nursing Process: Diagnosis
MSC: NCLEX Client Needs Category: Physiologic Integrity: Physiologic Adaptation

7. An older adult patient is admitted to the hospital for treatment of an exacerbation of a chronic illness. Admission laboratory work reveals an extremely low serum drug level of the drug used to treat this condition. The patient has brought the medication to the hospital, along with other medications taken. The patient’s renal and hepatic function tests are normal. What might the nurse suspect as a likely cause of this finding?
a. Financial concerns
b. Inability to open drug containers
c. Increased tolerance to the drug’s effects
d. Patient’s conviction that the drug is unnecessary

ANS: A
Older adult patients who have financial concerns about paying for medications often take less of the drug or take it less often to make the drug last longer. A patient unable to open the drug container would not get any medication and would not have a detectable serum drug level. A patient with increased tolerance to a drug’s effects would require more of the drug to get effects. A patient convinced that the drug is not needed would probably not fill the prescription.

PTS: 1 DIF: Cognitive Level: Analysis REF: pp. 93-95
TOP: Nursing Process: Evaluation
MSC: NCLEX Client Needs Category: Physiologic Integrity: Reduction of Risk Potential

 

 

Reviews

There are no reviews yet.

Write a review

Your email address will not be published. Required fields are marked *

Product has been added to your cart